Georgia, 2023

Damaging Winds in Georgia, January 12, 2023

January 12, 2023 · NWS CHS · 3 events in 1 county or zone

In advance of an approaching cold front, a strong line of thunderstorms approached southeast Georgia from the west during the evening hours. A few clusters of thunderstorms maintained enough strength to produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

In advance of an approaching cold front, a strong line of thunderstorms approached southeast Georgia from the west during the evening hours. A few clusters of thunderstorms maintained enough strength to produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 12, 6:43 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 12, 6:43 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
643 PM EST Thu Jan 12 2023

.SYNOPSIS...
A cold front will move through the region tonight into Friday
morning. High pressure will then return this weekend and
persist into early next week. A weak front could cross through
the area towards the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Early this evening: Radar imagery shows that the area is still
precipitation-free as lines of convection continue to progress
into the Midlands and Upstate of South Carolina. However,
directly upstream on the KJGX, a line of thunderstorms is on a
trajectory that would enter the forecast area over the next
couple of hours. The good news is that we are after sunset and
entering a climatologically less favorable time for sufficient
buoyancy and severe weather. Overall, the forecast thinking
still holds that instability will be too weak to yield much of a
severe threat, though we will have to watch the far inland tier
of counties as the upstream convection arrives. These upstream
elements could ride enough momentum to perhaps result in a
warning or two, but it isn't expected to amount to much as the
low-level continue to stabilize. The frontal band will advance
through the region overnight and should be offshore by around 4
am or so. Winds will remain breezy until the band passes. The
front should be offshore by daybreak Friday and winds will turn
more westerly with time. Rainfall amounts should generally peak
around half of an inch, highest inland and away from the coast.
Temperatures will fall late tonight, with lows in the upper 40s
to low 50s.

Lake Winds: Gusty conditions should occur along the shores of
Lake Moultrie into early evening, but with water temperatures on
the lake running in the lower 50s, winds will be tempered over
open lake waters. Winds will be held just below Lake Wind
Advisory criteria for this reason. The greatest winds will push
east of the lake overnight as the cold front approaches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday: An unseasonably strong mid-level trough over the
eastern CONUS Friday will dig further south through the day. At
the surface, a cold front will be pushing out into the Atlantic,
with its parent low moving into northern New England.
Cyclogenesis along the offshore front will spur the beginnings
of a Carolina coastal low near the Outer Banks aided by the
deepening trough aloft. Dry conditions are expected through
Friday afternoon; however, strengthening llvl cyclonic flow
looks to pull in residual moisture from the backside of the
initial surface low. There could be a brief light shower across
the South Carolina counties late, but as llvl moisture starts to
fill in, soundings show an extremely dry profile above the
600-700mb layer. More interestingly, the top of the moist layer
could be just cold enough to activate ice nuclei, and perhaps a
few flurries could make it to the surface across the northern
tier of the forecast area. The current forecast does not mention
any winter precipitation, yet this is something that will need
to be watched closely.

The combination of cold air advection and a steep surface
pressure gradient will cause breezy westerly winds, especially
along the immediate coast. In fact, we may need a Lake Wind
Advisory for Lake Moultrie Friday, perhaps again on Saturday.
Strong cold air advection will lead to temperatures peaking in
the upper 50s Friday. Overnight temperatures in the low to mid
30s are likely Friday night, with the coldest locations reaching
below freezing. Along the beaches, lows near 40 degrees are
possible.

Saturday and Sunday: Deep low pressure embedded within a highly
amplified along the East Coast will move offshore Saturday into
Sunday. Surface high pressure will begin to overspread the area
over the weekend, maintaining a dry forecast. Saturday will
feature another breezy day across the forecast area, especially
along the beaches. Skies will clear Saturday morning, with
nearly full insolation expected through the weekend. In terms of
fire weather, Sunday afternoon RH values could reach near
critical, however winds will be on the lighter side and with a
recent dousing of rainfall fuels could still be too wet.
Temperatures will only reach the upper 40s to low 50s Saturday
with lingering CAA. A cold night is expected with clear skies
and prime radiational cooling conditions allowing temps to
plummet below freezing for most locations. Upper 20s are
forecast Saturday night inland and lower 30s along the coastal
areas. Sunday will be a several degrees warmer than Saturday
with highs in the low to mid 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A strengthening upper ridge will move over the East Coast
Sunday night into Monday. Then it's expected to move offshore
and dissipate on Tuesday, leading to zonal flow over our region.
Dry conditions are forecast Monday, with the next chance for
rainfall occurring Tuesday associated with a backdoor cold
front. Unsettled weather could continue through midweek ahead of
another front. Temperatures will rise each day next week to
above normal by Tuesday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
We begin the 00z TAF period with VFR conditions in place at
KCHS, KJZI, and KSAV. A line of showers and thunderstorms will
move into the area this evening and through the early morning
hours, though it is expected to steadily weaken as it passes.
Currently, we are not expecting thunder at the terminals though
brief periods of MVFR conditions will be possible in rainfall.
Rain should end by around 07-09z. Winds will turn northwesterly
Friday morning and become breezy by late morning and through the
afternoon. Also, MVFR ceilings are expected to develop by around
midday and could linger through the rest of the TAF period.

Also of note, LLWS could be an issue this evening and has been
included at all 3 TAF sites into the early morning hours.

Extended Aviation Outlook: VFR. Expect gusty winds to persist
through Saturday evening, peaking around 20-25 kt.

&&

.MARINE...
Tonight: Southerly winds will ramp up this evening as the cold
front approaches from the west overnight. Low-lvl jetting will
be strongest just ahead of the front, helping produce south-
southwest winds gusting up to 25-30 kt across most waters at
times. Wind gusts could briefly touch 35 kt across nearshore
waters off the Charleston County coast, but the peak of the
event coincides during a warm air advection regime and near the
timing of showers and thunderstorms shifting across coastal
waters. Additionally, wind fields decrease considerably post
fropa, so despite more favorable mixing over cooler waters, wind
speeds should trend lower late tonight. For this reason, have
opted to replace the Gale Watch with a Small Craft Advisory
overnight. With the exception of nearshore Georgia waters, all
coastal waters will remain under a Small Craft Advisory for much
of the night. However, the Charleston Harbor should see
conditions improve the quickest late tonight, likely resulting
in sub criteria conditions a few hours before daybreak. Seas
will build 4-7 ft tonight, highest over the Georgia offshore and
South Santee to Edisto Beach nearshore waters, then begin to
subside post fropa.

Friday through Tuesday: A cold front will be located offshore
early Friday moving further out into the Atlantic, with winds
veering to the WNW behind the front. The combination of cold air
advection and an elevated pressure gradient from building high
pressure to our west will keep winds and seas elevated through
Sunday morning. There is a period between late Friday night into
early Saturday morning where gale force winds are possible
across the outer GA waters from 20-60nm, thus a Gale Watch could
be needed. All marine headlines should come to an end Sunday
morning as marine conditions begin to improve. By Monday seas
will average 2-4 feet with variable winds less than 10 kt.
Another surge in winds/seas is possible Tuesday ahead of a cold
front approaching from the northwest.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 3 AM EST Friday for AMZ330.
     Small Craft Advisory until 9 AM EST Sunday for AMZ350-352-374.
     Small Craft Advisory from noon Friday to 2 AM EST Sunday for
     AMZ354.

&&

NEAR TERM...BSH
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BSH/BRM
MARINE...DPB/BRM
Hazardous weather outlook, Jan 12, 4:23 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
423 PM EST Thu Jan 12 2023

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-132130-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
423 PM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A large area of showers with a few thunderstorms
will move across the region tonight ahead of a cold front. An isolated
severe thunderstorm with damaging wind gusts could occur, mainly this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-132130-
Inland Berkeley-
423 PM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A large area of showers with a few thunderstorms
will move across the region tonight ahead of a cold front. An isolated
severe thunderstorm with damaging wind gusts could occur, mainly this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Winds: Winds on Lake Moultrie will increase Friday through
Saturday behind a cold front. A Lake Wind Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-132130-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
423 PM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-132130-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
423 PM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales: The risk for gale force winds will increase Friday night into
Saturday night. A Gale Watch and Gale Warning may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
January 12, 8:26 PM EST to 8:27 PM EST
Where
Tattnall County, 4.17 mi NW of Cobbtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.250, -82.170

Tattnall County dispatch reported a tree down on Charles Rufus Anderson Road.

Thunderstorm Wind, Tattnall

When
January 12, 9:29 PM EST to 9:30 PM EST
Where
Tattnall County, 4.03 mi NW of Tison
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.970, -82.070

Tattnall County dispatch reported a tree down on Stoney Hill Church Road near Highway 121.

Thunderstorm Wind, Tattnall

When
January 12, 9:40 PM EST to 9:41 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.940, -81.930

Tattnall County dispatch reported a tree down on BM Durants Road in Glennville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068128, 1068129, 1068130.